1. Get our daily digest email where we email the latest new topics from our Strictly Health forum to keep up with the latest developments! Click here to subscribe.

Antivirals and hearing...

Discussion in 'Your Living Room' started by FNC, Jun 16, 2019.

  1. FNC

    FNC New Member

    15
    1
    3
    Apr 18, 2019
    I just started Acyclovir 800mg twice daily (Not through my Otologist, he doesn't believe in using anti virals) and my hearing seems like it's getting worse. Is this normal? Has anyone had it get worse before it gets better?

    Thanks. I'm really worried.
     
  2. Bonlyn

    Bonlyn Active Member

    203
    39
    28
    Dec 29, 2017
    New York
    Hi FNC,

    If you look at a post made on June 4th, there is a thread about antivirals getting worse before better. Hope this helps. Best to you. Bonnie
     
  3. Bonlyn

    Bonlyn Active Member

    203
    39
    28
    Dec 29, 2017
    New York
    The post was originally made by Redbird11 and the reply on June 4th was by June.
     
  4. FNC

    FNC New Member

    15
    1
    3
    Apr 18, 2019
    I saw that post but i couldn't find anything about hearing, only dizziness
     
  5. June-

    June- Well-Known Member

    1,710
    45
    48
    May 12, 2014
    I had hearing issues, not vertigo. My distortion got worse for a day or two then started getting i termittantly better.
     
  6. teesdale

    teesdale Member

    261
    22
    18
    Oct 24, 2014
    FNC, I'm not sure if my hearing got noticeably worse when I started the A/V's but I do know it got remarkably better after taking them. Back in 2017 after a really bad stretch with MM, my Otolarygologist told me that I was probably going through burnout and the hearing in my bad ear would deteriorate down to nothing. I began taking the A/Vs in earnest and within a couple of months not only was the dizziness gone but the hearing in my bad ear was almost as good as in my good ear. I know the vertigo can run in spurts and long breaks can happen, but there was no other explanation for the improved hearing except the A/Vs.

    You may or may not experience what happened to me, but do not get discouraged yet. And if you are on a generic brand acylovir, remember they are not all created equal. I'm on a NorthStar brand valacylovir and it seems to be the only one that works for me. I had at least two duds when the NorthStar was no longer carried by my prescription plan. I've been fine since I managed to get back to it.

    Best of health to you!
     
  7. tmcmahon2

    tmcmahon2 Member

    140
    2
    18
    May 9, 2015
    My hearing was getting really bad, started taking the anti-virals, hearing got much better, stopped taking them, and then hearing got worse. Started taking them again a couple months ago and I think it's getting better. Will know more in a few months.

    Of course, that's just me, and correlation does not imply causation, but ....
     
  8. June-

    June- Well-Known Member

    1,710
    45
    48
    May 12, 2014
    In the end my hearing issues were almost completely cured by antivirals and allergy treatment. The distortion and tinnitus in particular were dramatically improved by antivirals and the progression of the disease was stopped in its tracks.
     
  9. Angela

    Angela New Member

    19
    0
    1
    Jun 2, 2019
    I started antivirals 3 weeks ago and I too feel like my hearing is getting worse along with the fullness, last 5 days my vertigo has calmed down but everything else is getting worse, but this might not have anything to do with the antivirals and just the natural course of the disease and this particular flare up. Still keeping with the Av though, think it’s best to keep going with them for a few months.
     
  10. FNC

    FNC New Member

    15
    1
    3
    Apr 18, 2019
    Thanks for the replies. I guess I will stay the course.
     
  11. JonBubo

    JonBubo Member

    112
    16
    18
    Apr 11, 2019
    It is common to get a reactivation of a virus upon onset of an antiviral regimen. Dont know that you are experiencing that specifically.
    This can last weeks to a even a month. It might seem terrible but actually the movement and defensive reaction of the viral cells means it can easier be reached with antivirals than if it were dormant in your inner ear or various tissue nooks and crannies.
    It should settle down if that's what the situation is.
    the symptom variations from die off and reactivation on individuals are wide ranging. Many people get many kinds of symptoms.
    I think you should stay the course.
     
  12. Svines

    Svines Member

    56
    6
    8
    May 8, 2019
     
  13. Svines

    Svines Member

    56
    6
    8
    May 8, 2019
    I am finally getting some relief with the fullness. I have been on 3000mg of Valtrex for 6 weeks, and for the last 10 days, I have been keeping my sodium under 2000mg. I also have been seeing my chiropractor twice a week for the last three weeks and taking Xanax at night to thwart the anxiety .. and to relax. It seems I hold a lot of tension in my jaws. I guess my big question is when do you know it is time to try to taper down the antivirals. Anyone?
     
  14. Sean B

    Sean B New Member

    3
    0
    1
    Jun 24, 2019
    I started valacyclovir almost 3 months ago now (3000mg/day for three weeks, then 2000mg/day since), and my symptoms have also only seemed to get worse. I've felt changes in my ears, but vertigo only seems more persistent and now the pressure seems to give me consistent, dull headaches. Sometimes I notice what feels like fluid moving way inside my ear, but it never seems to provide relief. Dr. Richard Gacek told me it might be a good idea to switch to Famvir, though we haven't pursued it yet. I would appreciate advice from anyone who has had success with valacyclovir -- should I just stick with it in the hopes that things will improve? Thanks.
     
  15. mariofrommty

    mariofrommty Member

    57
    0
    6
    Oct 7, 2016
    Hey June!,
    Was your tinnitus constant?
    i have had this malady since 2016
    and i feel like my tinnitus is never going away,
    its constant
     
  16. June-

    June- Well-Known Member

    1,710
    45
    48
    May 12, 2014
    24/7 a 90,000 watt fan in my ear, for 9 months. It was not the kind of tinnitus that could be ignored. The antivirals got rid of it. Likewise the distortion and strange other hearing issues like hypercusis, and other things too strange to enumerate.
     
    • Like Like x 1
  17. Svines

    Svines Member

    56
    6
    8
    May 8, 2019
     
  18. Svines

    Svines Member

    56
    6
    8
    May 8, 2019
    Sean, I wish I knew what to tell you. I have been on 3000 mg of Valacyclovir for six weeks. Finally beginning to get relief for the awful ear fullness!! I have had very subtle tinnitus which as of right now seems almost nonexistent, but this has only happened in the last 4 days. I have also put myself on a self imposed low sodium diet as well. I am wondering when to taper to 2000mg. You might want to stay at 3000mg a little longer, but I am not a doctor so I can’t really advise.
     
  19. mariofrommty

    mariofrommty Member

    57
    0
    6
    Oct 7, 2016
    Happy for you :)
    Hope this works for me too (the antivirals)
     
  20. David Ash

    David Ash New Member

    18
    3
    3
    Jun 14, 2019
    Swindon UK
    Can I ask how are you doing now. Dr Gacek is also my doctor but I am a way behind you just started taking Valtrex 5 days ago. I started with a shingles outbreak on my shoulder 48 hours after starting to take them (first time for me with shingles) its very mild though and although hurt on first day its now benign). I have also just started to get some swelling in my neck lymph gland to one side only.
     

Share This Page